Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Is it safe to take vyvanse 100mg prior to surgery?

Feb 2014
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2004
Answered : 5931 Questions
Hi, I'm a 38 y/o female. 5'7" and 140 lbs. the only prescription med I take is vyvanse 100mg daily. I am supposed to have the first of two knee surgeries soon. I have a screw from acl that has fallen out and is sitting in my joint. I also have torn acl graft, 4 meniscal tears and various other things that need to be done. I will be receiving cadaver acl graft, both meniscal rings, bone plugs and knee cap replacement. My doctor wants me to get the screw out ASAP. The problem is this: he wants me to d/c vyvanse 2 weeks weaning. I take vyvanse for add, but my dosage was increased to 100mg after a head injury a little over a year ago. I skip some days from time to time, but I'm afraid I won't function if I have to stop for two weeks. I have 3 small children and my short term memory is terrible without it. What are the contraindications of this med prior to surgery? I'm having trouble getting straight forward answer from my surgeon. This med is unfortunately my lifeline and important for my ability to function. 3 days is the longest I can go without it before I start losing my ability to process a thought, be able to fix a meal without forgetting what I've added. Please advise.
Posted Fri, 19 Oct 2012 in Bones, Muscles and Joints
Answered by Dr. Saurabh Gupta 2 hours later

Thanks for writing in

Since Vynase contains lisdexamphetamine, and you are about to undergo a major surgery which would require anesthesia, it is better that we wean you off the drug slowly.

This drug could increase blood pressure and heart during anesthesia if its effect persists. So you have to stop the drug before surgery at least one day prior to surgery.

Because you have been taking this drug for a long time, so abrupt stoppage of drug will cause withdrawal symptoms.

So the best approach would be to wean you off the drug slowly before surgery.

Hope I have answered your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor